Digoxin Toxicity


Digoxin Toxicity

Digoxin is a medication prescribed to patients with cardiac problems. This drug must be taken according to the prescription of the physician because taking too much of this drug may lead to toxicity and produce undesirable symptoms [1, 2].


What is Digoxin?

Digoxin is a type of cardiac glycoside obtained from the foxglove plants. This drug has a specific effect to cardiac muscles and prescribed to patients who are diagnosed with arrhythmia or heart failure.

Digoxin increases the strength of cardiac contraction and increase the ability of the heart to generate electric impulse spontaneously. Side effects associated with digoxin intake may include nausea, headache, vomiting, confusion, dizziness and mental disturbances.


Because of its ability to possibly cause dizziness, those who take this medication are advised against driving and operating heavy machineries right after ingesting this medication [1, 2, 3, 4].

How much is Digoxin Toxicity?

The therapeutic dose of digoxin is between 0.8-2.0ng/mL and taking any more than this maybe toxic to the body. The amount it takes for the kidneys clear this drug depends on its function.


An individual with normal renal function will be able to excrete the drug in around 36-48 hours but a person with decreased urine output will be able to metabolize the same amount of digoxin in about 3.5-5 days.

Renal function is a factor in determining the dose of digoxin an individual can take. Accumulation of digoxin may occur as a result of long-term treatment [1, 2, 3, 4].

What are Digoxin Toxicity symptoms?

The symptoms presented after increased doses of digoxin may be specific or non-specific. Specific symptoms may include bradycardia, arrhythmias or fibrillation of the ventricles, hypokalemia, heart blocks that is unresponsive to atropine and neurologic symptoms such as disorientation, confusion and disturbances in vision.

The non-specific signs of toxicity are nausea, diarrhea, vomiting, abdominal pain, anorexia, confusion and lethargy [1, 2, 3, 4, 5].

What is Digoxin Toxicity management?

If toxicity in digoxin is being suspected, the individual should stop taking the drug right away. They must be brought to the hospital right away to be monitored. Initial tests may include blood chemical analysis, electrocardiogram and renal function tests.

If the overdose is caused by an ingestion of a large amount of this drug, activated charcoal may be given in order to reduce the amount that is taken orally.

A nasogastric tubing is also beneficial because of the recirculation of digoxin in the intestines. Management of the symptoms that have developed must be managed and may involve the use of a cardiac pacemaker for the arrhythmias.


A medication known as Digoxin Immune Fab may be given because of its ability to reverse the symptoms of digoxin toxicity. Once the symptoms have been managed, there may be a need to adjust the dose of the medication [1, 2, 3, 4, 5].

How to prevent Digoxin Toxicity?

In order to prevent accidental ingestion of this medication, the bottles must be labeled properly and kept out of reach of children.

This drug must be prescribed according to the directions of the physician. Regular follow-ups must not be missed in order to assess if there is a need to lower the required dose. Any untoward side effect must be reported right away in order to receive prompt medical attention [1, 2, 3, 4, 5].
References

  1. RxList. (2012, August 29). http://www.rxlist.com/lanoxin-tablets-drug/overdosage-contraindications.htm. Retrieved from RxList: http://www.rxlist.com/lanoxin-tablets-drug/overdosage-contraindications.htm
  2. Nickson, C. (2014, July 11). Digoxin Toxicity. Retrieved from Life in the Fast Lane: http://lifeinthefastlane.com/ccc/digoxin-toxicity/
  3. Lome, S. (2016). Digoxin toxicity. Retrieved from Healio: http://www.healio.com/cardiology/learn-the-heart/cardiology-review/digoxin-toxicity
  4. Pincus, M. (2016). Management of Digoxin Toxicity. Australian Prescriber, 18-20.
  5. DigiFab. (2014). Symptoms of Digoxin Toxicity. Retrieved from DigiFab: http://www.digifab.us/digoxin-toxicity/symptoms.html

Similar Posts:


Leave a Reply

Your email address will not be published.